Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.
How dangerous is an INR of 8?(8 Posts)
This is my mum, not me!
She had a replacement mechanical mitral valve about 10 years ago and has taken warfarin since then. Her INR is tested at her local surgery every 2 weeks and she gets the results from a special hospital clinic. Ideally they should be between 3 and 4. The level has been sneaking rather high recently though, and on Friday she got an emergency call through from the clinic that her level was 8 and she needed to do something about it urgently. So she phoned her GP and had to fight for an appointment for Monday.
The following paragraph is only indirectly relevant as extra info:
She has a number of other side issues that complicate things. She's on medication for thyroid problems, she has a chronic incurable heart insufficiency because she had to wait so long for the valve replacement (8 years) that her heart was permanently weakened, and tends to pulmonary oedema, she's allergic to several antibiotics including penicillin (anaphalactic shock 3 times), and this year she's been suffering badly from suspected arthritis in arms and legs, but can't take NSAIDs because of the warfarin (has another 23 weeks on waiting list to see consultant). To cap it all, she was badly bitten by a dog some weeks ago and needed strong prescription painkillers to cope (something codeine related?). At the moment she has constant nausea and is not eating properly or managing by herself. I live abroad and have no siblings, and there are no relatives close by, but I have a flight booked in 2 weeks' time to visit her. In the meantime I'm getting Age Concern to come and visit and arranging for a home help next week (needless to say she refuses to even consider sheltered housing or a care home, which i sort of understand)
Her GP seems to be seriously incapable of coordinating all her health problems, and I don't really trust him (her view is 'better the devil you know...'). I'm worried that she's been written off as a 'pain' by the surgery and that she is being left to suffer.
DISCLAIMER: I've never posted anything medical before on t'Internet. I do realise that any answers I get may not be medically reliable and written by a bored hairy trucker rather than a nice heart specialist or whatever. But the usual options of go to GP/go to A+E/phone NHS Direct are not open to me right now. I'd appreciate opinions from anyone who has medical experience of this situation OR who needs INR testing regularly. Is she at risk over the weekend? She should go to A+E immediately if she has any bleeding at all, shouldn't she? Should she be taking vitamin K?
This site seems to recommend it:
"Managing haemorrhage and/or a high INR
INR above 8 without bleeding or with only a minor bleed (e.g. haematuria or epistaxis) - stop warfarin, administer vitamin K1 using the intravenous solution orally (unlicensed use) 2.5-5 mg by mouth, or 0.5-1 mg by intravenous injection slowly. Check INR again 24 hours later; if more than 0.5 above target value, give another dose of vitamin K1. Restart warfarin when INR<5.0.
INR of 5-8, no bleeding - stop warfarin. If minor bleed, administer vitamin K1 1-2.5 mg by mouth using intravenous preparation orally. In either case, warfarin can be started again when INR<5.0."
Any information appreciated, ta very much!
Clinic should have told her what to do when they rang. Suggest you call them back at hospital (ideally clinic but may be shut now) and ask for duty haemaotologist, who will advise what action to take. INR of 8 is significantly higher than it should be and I suggest you need advice before Monday.
I am a patient on warfarin NOT medically qualified. In my yellow book (where warfarin dose is recorded) it says out of hours ring duty haemotologist if you need advice.
I would consider going to A&E if you cannot get through to hospital - better to overreact rather than battle to get through to GP on Monday.
Hi rhubarb, the clinic is definitely closed on the weekend, but it's attached to a large (and IMO very disorganised) hospital. I'll ask my mum if there's any info about a duty haematologist in her book. She does her best, but she's 75 and tends not to ask the right questions of medical professionals, so I fear she misses out on important details. All the clinic told her to do was to go to her GP ASAP. Have you ever gone up anywhere near 8?
Your mum needs medical advice. If she phones A+E or GP out of hours she will be able to get some advice. When is her next dose due? - she should aim to get advice before that time.
Just read the OP again - she should not wait until monday.
Right, before you panic, unless she is actively bleeding this is not immediately life-threatening BUT it does need to be dealt with as an emergency. I suggest she (or you if you think that is better) ring A&E at the hospital, explain the situation and ask (nay, insist on) to speak to the duty haematologist. In the meantime SHE SHOULD NOT TAKE ANY FURTHER WARFARIN given that she has had a mitral valve replacement her INR cannot be bought down too rapidly and Vitamin K is generally contraindicated in these situations.
Let us know what happens please.
Sorry, just read the OP again... She should definitely go to A&E if there is any bleeding at all. She should not take any vitamin K.
Get her to ring A&E and speak to the most senior doctor available, they may advise her to come in but at the very least they should speak to the duty haem and get back to her.
Thanks, have been on the phone to my mum, looking for an emergency number. She just has the normal number of the clinic on her INR record, will try there first, then try the main hospital.
The good news is that she was told on Friday to stop warfarin instantly until Monday at least (ie until doctor says it's OK again) - I didn't realise they had told her that, so it's good news. I've told her to go to A+E if there is is the slightest bleed, even if she just cuts her finger. OK, I'll go off and battle with the hospital now, thanks for the advice.
Join the discussion
Please login first.